By RONI CARYN RABIN
Published: February 8, 2010
Researchers are warning that popular herbs and supplements, including St. John’s wort and even garlic and ginger, do not mix well with common heart drugs and can also be dangerous for patients taking statins, blood thinners and blood pressure medications.
St. John’s wort raises blood pressure and heart rate, and garlic and ginger increase the risk of bleeding in patients on blood thinners, the researchers said. Even grapefruit juice can be risky, increasing the effects of calcium-channel blockers and statins, they said.
"This is not new research, but there is a trend toward more and more use of these compounds, and patients often don’t discuss with their doctors the compounds they are using on their own," said Dr. Arshad Jahangir, senior author of a paper being published in Tuesday’s issue of The Journal of the American College of Cardiology.
The paper includes a list of more than two dozen herbal products that patients should approach with caution, as well as a list of common drug-herb interactions. Among the products listed are ginkgo biloba, ginseng and echinacea, as well as some surprises like soy milk and green tea — both of which can decrease the effectiveness of warfarin — and even aloe vera and licorice.
Doctors need to be more assertive and ask patients about the herbs and supplements they take, and patients need to disclose that information to their providers, Dr. Jahangir said.
For those who take garlic supplements in the belief that it will improve their heart health, he said, "they are very surprised to hear that they may be taking something that could potentially increase the risks of bleeding."